Forum Style

Hi.  I have just passed my kidney transplant's 2 year anniversary.  I had two rejections at first, which I was fortunate to overcome.   I lost my kidneys from systemic lupus,  a severe autoimmune condition, and it took 8 years on dialysis to the point I could hardly function before I finally got my cadaver kidney.  

After my transplant, at first, I had a hard time gaining weight, and I had GI issues from the meds.  Adding protein smoothies to my diet was a good solution for me and helped with both problems.  I cannot tolerate whey products/protein powder, and soy is just plain bad for you, so I chose brown rice protein powder back then for my smoothies.  I also have to eat gluten-free, so I was used to using brown rice alternatives.  

I recently ran out of the brown rice protein, and decided to use HEMP protein powder.  I chose one high in protein, as opposed to some which have a lot of fiber content and not so much of the protein.   I have used it a few times so far.  

Then, today, someone posted on FaceBook about how wonderful HEMP protein is for the immunity - how the high levels of certain proteins and amino acids increase T-Cell/White cell production and antibodies, bolstering the immune system.  I immediately became alarmed, knowing that is the LAST thing a transplant and/or Lupus patient needs in their diet.  I had not been able to find anything to do with transplants and HEMP online, so I figured it was alright to use when I bought it.  I checked for medication interactions, all of that.  

I also found out from reading the article below, that HEMP protein is really  high in the amino acid arginine (also found in high levels in things such as nuts or chocolate), which can cause outbreaks of herpes or shingles, etc.  I try to avoid this amino acid since I get frequent shingles outbreaks due to my transplant meds allowing the virus to break out.  Shingles is just another form of herpes virus.  There is also the one that causes cold sores, and the type that causes genital herpes.   Any stress or high arginine diet can trigger it for me, and it's awful, with the way it comes on, miserably bad headache for days, GI symptoms, dizzines, feeling really ill, etc.   The blisters are also quite painful and can keep me up at night, even if I only have one. 

Anyway, just wanted to warn you all of that.  I don't feel that doctors are always up on these things and there really isn't a lot of warning out there for us, either.   There have not been any official studies into the effects on people with transplant or autoimmunity, they are just going on what is known about these proteins and amino acids and their effect on the body.

Here is the link to the full article so you can read the details, and maybe share it with your doctor or others who may have transplants or autoimmune issues.  I think that elderly people should be warned about the high arginine foods, too, as they seem to be more vulnerable to shingles - along with people like AIDS patients, etc.

http://www.ehow.com/list_7574277_drawbacks-hemp-protein-powder.html

Auto-Immune Conditions

  • Hempseed protein is comprised of up to 65 percent globulin edistin, which is required by the human body for making serum globulin, albumin and immune system chemicals such as antibodies and gamma globulin. While this nutrition is beneficial for the majority of the population, victims of autoimmune conditions may find hempseed products are too stimulating on the immune system. There has been no research yet on hempseed products and autoimmune conditions, however it is known that the combination of essential fatty acids and amino acids in hempseed increases white blood cells in animals and humans. Readers suffering from autoimmune conditions or who are taking immuno-supressive drugs should use hempseed protein with caution.



Read more: The Drawbacks of Hemp Protein Powder | eHow.com http://www.ehow.com/list_7574277_drawbacks-hemp-protein-powder.html#ixzz27hMuv7zx

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • Hi Mr. T

    Yes -definitely cut back on the nuts.  If you can I would eliminate them for a few weeks then perhaps introduce perhaps almonds but I would avoid peanuts. There are too many recalls with peanuts.  There is a protein in nuts that can cause allergic symptoms for many people. There is a way to soak nuts which would  remove the allergen. Not sure how to go about this process. I was going to research this because I too had break outs (tiny red marks on my nose). I cut way back on the nuts and slowly the marks cleared up.  I also used rose hip seed oil  (topically) which I believe cured my skin condition.  I am now eating smaller amounts of nuts and seeds with no problems.

    Nuts and seeds have a larger proportion of L-arginie and we need a larger amount of L-lyseine to fight infection.  We do not want to upset the balance of amino acids within our body.  There are nutritionist out there who will probably agree with this theory. I found this information on a website last year where it listed the foods that have higher amounts of L-lyseine. It is all about ratios.  Now this is a good question for the Dr. Oz show :)

  • Hello Roxeal, thank you for the information. I am post 6 mo Kidney.for the last 6-7wks, I can not get over a facial cold sore outbreak. I eat nuts almost everyday and some chocolate. I will stop eating these and see what happens. Thanks agasin for the info.

  • Alfalfa sprouts can also trigger your SLE too so be careful. I recommend to always asked your kidney dr first  before taking anything OTC..  Better safe than sorry.

    • I like to those who have SLE if you have had any Raynaud disease in your fingers due to the illness? If so, what type of cream r u using to keep the skin from cracking? I have a prescription from my skin dr called, Clobetasol Propionate but was told that u can only use this for 7 days n u have to take a break from it before using it again.  All I know is two my fingers hurt pretty bad where they r cracked due to Lupus which caused Raynaud disease n just curious if someone is using something else to help?

  • What a great topic you have chosen here Roxeal! Food and supplementation is obviously an important aspect of the healing process. You are correct that many physicians do not have much information about affect of foods and supplements on the immune system but only partly becuase drugs are more "their thing". It is also becuase the immune system is such a complex thing that varies considerably from person to person.

    Extra globulin hanging around in the blood stream does not in-and-of itsself accelerate immune response. As I'm sure you are all too aware, the appropriateness of the immune system involves a coordinated effort from multiple aspects of the various signaling, clotting, inflammation cascades.  

    I agree with you that caution should be used with this product, especially for transplant patients. I would even bring this up with your tx team in hopes that they might be interested in studing this potential for over stimulation. So much is yet to be understood about immunity, every little bit helps.

    I got into nursing becuase I wanted to study and understand more about the immune system. I believe that our scientific method has failed to produce answers becuase each immune system is in-fact different. The scientific method is not designed to support individuality, such results can not be replicated. To me, that is the most amazing miracle of life. I say this even as I sit here on 3L O2 and continuous IV catheterization all becuase my immune system decided to form a bunch of clots in my lungs and then decided to form scar tissue around them instead of dissolving them.

    Thanks again for the good topic. I hope that your health set back is swift and temporary.

     

    • Hi JustJess

      It is wonderful to have your support here.  I wish you well.  

      Hugs, Rise'

  • Roxeal,

    I think things that increase the immune system are not necessarily a bad thing. Remember, the part of the immune system that fights disease is different from the part that affects rejection. That's why they give me IVIG every month. It boosts the part that fights disease. I am one of only a few healthy lung transplants i know, that gets IVIG still every month. It could simply be because my insurance will pay for it. I also take NAC every day for the last eight or nine years. Duke gave me the CYA statement, but said go ahead. It also boosts your immune system. Well, I have only had one head cold for four days in the last almost three years. If it ain't broke.....

    • NAC or N-Acytl-cystine is thought to boost glutathione levels. glutathione is your bodies major intracellular antioxidant. It does not have a direct effect on immune cells.

    • Well, the warnings I read SPECIFICALLY mentioned those on cyclosporine or with transplants, so I wouldn't take chances

    • Hi Armand

      Glad that you are back.

      What do you mean - Duke gave you the CYA statement?

This reply was deleted.